Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Bismarck, ND

July 26, 2001Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2001, 7:46 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 26, 2001, 7:46 PM MDT (01:46 UTC)
Expired
Jul 26, 2001, 8:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 228 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:46 PM MDTHail 0.75Golva, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 7:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1482 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270147
SVRBIS

NDC007-033-270245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM MDT THU JUL 26 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA   
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SENTINEL BUTTE...OR ABOUT
  49 MILES NORTHWEST OF BOWMAN...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SENTINEL BUTTE AT 800 PM MDT
  MEDORA AT 825 PM MDT
  FRYBURG AT 840 PM MDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTHWEST NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MDT FRIDAY MORNING FOR
WESTERN NORTH DAKOTA.

LAT...LON 4717 10401 4668 10399 4680 10331 4724 10335

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:00 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 26, 2:00 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT THU JUL 26 2001

UPPER LEVEL SHORT WAVE WILL MOVE OVER THE AREA TONIGHT AND FRIDAY
AND THE ASSOCIATED SURFACE LOW WILL MOVE SLOWLY EAST WITH IT. WITH
DEWPOINTS IN THE 60S AND PLENTY OF PW LOOKS TSTMS WITH HEAVY RAIN
ARE LIKELY AS CONVECTION NOW IN CENTRAL AND EASTERN MONTANA MOVES
EAST WITH THE SHORT WAVE.  ISOLATED FLOODING FROM TSTORMS IS
POSSIBLE BUT WILL NOT ISSUE FLASH FLOOD WATCH AT THIS TIME. LOOKS
LIKE THERE WILL BE A BRIEF BREAK IN THE THUNDERSTORM ACTIVITY
SATURDAY AS A SHORT WAVE RIDGE MOVES OVER THE STATE AND DEWPOINTS
FALL AS A HIGH PRESSURE SYSTEM MOVES THROUGH SOUTHERN CANADA...BUT
WITH A NEW UPPER LEVEL TROUGH BECOMING INTRENCHED OVER THE WESTERN US
THE REST OF THE WEEK WILL BE A REPEAT OF THE LAST WEEK...SCATTERED
THUNDERSTORMS...SOME SEVERE WITH TEMPS NEAR NORMAL.

.BIS...NONE.

TSW

In the hours before

Special weather statement, Jul 26, 3:46 PM MDT, 4 hours before
NDZ001-009-017-262245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
446 PM CDT (346 PM MDT) THU JUL 26 2001

AT 440 PM CDT RADAR IN WILLISTON INDICATED AN AREA OF THUNDERSTORMS
APPROACHING FROM NORTHEAST MONTANA. THESE THUNDERSTORMS ARE MOVING
TO THE EAST AT 20 TO 25 MPH. HEAVY RAIN...GUSTY WINDS AND
OCCASIONAL LIGHTNING ARE THE MAIN THREAT WITH THESE PARTICULAR
STORMS...HOWEVER DIVIDE...WILLIAMS AND MCKENZIE COUNTICES STILL
REMAIN UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT. STAY
TUNED TO NOAA WEATHER RADIO FOR THE LATEST.

RV
Special weather statement, Jul 26, 6:58 PM MDT, 48 minutes before
NDZ001-009-017-270155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
757 PM CDT (657 PM MDT) THU JUL 26 2001

AT 750 PM CDT RADAR IN WILLISTON INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM NEAR THE EASTERN BURKE COUNTY LINE TO
THE SOUTHWEST THROUGH SOUTHEASTERN WILLIAMS COUNTY AND THEN EASTERN
AND SOUTHEASTERN MCKENZIE COUNTY. THIS LINE OF STORMS EXTENDS AS
FAR SOUTHWEST AS SOUTHEASTERN MONTANA. THERE HAS BEEN LITTLE
MOVEMENT TO THIS LINE OVER SOUTHEASTERN WILLIAMS AND EASTERN
MCKENZIE COUNTY OVER THE PAST HOUR. SOME OF THE HEAVIEST
PRECIPITATION IS OCCURING IN SOUTHEASTERN MCKENZIE COUNTY NEAR THE
GRASSY BUTTE AREA.  A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
THROUGH 10 PM CDT FOR DIVIDE...WILLIAMS AND MCKENZIE COUNTIES. A
FLASH FLOOD WATCH REMAINS IN EFFECT THORUGH 7AM CDT FRIDAY MORNING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE WEATHER SOURCE
FOR THE LATEST INFORMATION.

RV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:21 PM MDTSevere Thunderstorm WarningBISMorton54 min
Jul 26, 8:06 PM MDTTornado WarningBISGrant24 min
Jul 26, 8:26 PM MDTFlash Flood WarningBISBowman, Grant, Hettinger3 hr
Jul 26, 8:39 PM MDTTornado WarningBISGrant51 min
Jul 26, 9:15 PM MDTFlash Flood WarningBISBottineau3 hr
Jul 26, 9:31 PM MDTFlash Flood WarningBISBurleigh, Morton3 hr
Jul 26, 10:17 PM MDTFlash Flood WarningBISRolette3 hr
Jul 26, 11:18 PM MDTFlash Flood WarningBISBurleigh, Grant, Hettinger, Morton6 hr
Jul 27, 12:02 AM MDTFlash Flood WarningBISBottineau, Rolette5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.